Pennsylvania, 2002

Hail in Pennsylvania, May 2, 2002

May 2, 2002 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 2, 4:25 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, May 2, 4:25 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
525 PM EDT THU MAY 2 2002

WILL UPDATE ZONES FOR CANCELLATION OF TORNADO WATCH.

.CTP...NONE.

FITZGERALD

In the hours before

Special weather statement, May 2, 1:30 PM EST, 5 hours 5 minutes before
PAZ025>028-034>036-049-050-052-056>059-063>066-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT THU MAY 2 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

NORTHUMBERLAND...UNION...SCHUYLKILL...SNYDER...MIFFLIN...BLAIR...
HUNTINGDON...JUNIATA...DAUPHIN...PERRY...LEBANON...BEDFORD...
CUMBERLAND...LANCASTER...FRANKLIN...YORK...FULTON AND ADAMS.

A STRONG COLD FRONT WILL MOVE ACROSS THE STATE THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY
SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH
AREA.

LA CORTE
Special weather statement, May 2, 1:50 PM EST, 4 hours 45 minutes before
PAZ025>028-034>036-049-050-052-056>059-063>066-030100-

SPECIAL WEATHER STATEMENT...CORRECTION FOR EXPIRE TIME
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT THU MAY 2 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

NORTHUMBERLAND...UNION...SCHUYLKILL...SNYDER...MIFFLIN...BLAIR...
HUNTINGDON...JUNIATA...DAUPHIN...PERRY...LEBANON...BEDFORD...
CUMBERLAND...LANCASTER...FRANKLIN...YORK...FULTON AND ADAMS.

A STRONG COLD FRONT WILL MOVE ACROSS THE STATE THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY
SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH
AREA.

LA CORTE
Special weather statement, May 2, 4:16 PM EST, 2 hours 19 minutes before
PAZ025>028-034>036-049-050-052-056>059-063>066-022130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 PM EDT THU MAY 2 2002

...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

NORTHUMBERLAND...UNION...SCHUYLKILL...SNYDER...MIFFLIN...BLAIR...
HUNTINGDON...JUNIATA...DAUPHIN...PERRY...LEBANON...BEDFORD...
CUMBERLAND...LANCASTER...FRANKLIN...YORK...FULTON AND ADAMS.

THE THREAT OF TORNADOES HAS ENDED ACROSS THE REGION...AS COOLER AND
DRIER AIR WORKS INTO THE REGION BEHIND A COLD FRONT.

ALTHOUGH A SEVERE THUNDERSTORM WARNING CONTINUES IN LANCASTER COUNTY
UNTIL 545 PM...THE THREAT OF TORNADOES HAS ENDED FOR THE MIDDLE AND
LOWER SUSQUEHANNA VALLEY.
Local storm report, May 2, 4:51 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
551 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    FAIRFIELD                 PA   .75 INCH HAIL
05/02/02   ADAMS

443 PM    SHREWSBURY                PA   .75 INCH HAIL
05/02/02   YORK

522 PM    DELTA BORO                PA   1.75 INCH HAIL
05/02/02   YORK                           REPORTED POTENTIAL TORNADO
                                          TOUCHDOWN

450 PM    ELIZABETH                 PA   WIND DAMAGE
05/02/02   LANCASTER                      REPORTED SEVERAL TREES AND
                                          WIRES DOWN

0356 PM    FAIRFIELD                 PA   WIND DAMAGE
05/02/02   ADAMS                          SEVERAL TREES AND WIRES
                                          DOWN

0510 PM    AIRVILLE                  PA   1.00 INCH HAIL
05/02/02   YORK

VGC

The radar

The Philadelphia radar (KDIX), 162 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lancaster

When
May 2, 6:35 PM EST
Where
Lancaster County, Lititz
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -76.300

Nickel sized hail was reported in Lititz.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292888.